Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 127, NWS Las Vegas, NV

September 12, 2017Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2017, 4:39 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2017, 4:39 PM PDT (23:39 UTC)
Expired
Sep 12, 2017, 7:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 140 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2959 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WGUS55 KVEF 122339
FFWVEF
CAC027-130230-
/O.NEW.KVEF.FF.W.0127.170912T2339Z-170913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
439 PM PDT TUE SEP 12 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Inyo County in south central California...

* Until 730 PM PDT

* At 436 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the mountains southwest of Furnace Creek in 
  Death Valley. Flash flooding is expected to begin shortly over 
  West Side Road in the Badwater Basin.

* Some locations that will experience flooding include...
  West Side Road south of Furnace Creek and Highway 190 between 
  Furnace Creek and Beatty Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3588 11676 3595 11715 3686 11705 3655 11665

$$

JA
2 follow-up statements
386 
WGUS75 KVEF 130103
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
603 PM PDT TUE SEP 12 2017

CAC027-130230-
/O.CON.KVEF.FF.W.0127.000000T0000Z-170913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
603 PM PDT TUE SEP 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
SOUTH CENTRAL INYO COUNTY...

At 559 PM PDT, Doppler radar indicated thunderstorms redeveloping 
and producing heavy rain in Death Valley National Park over the 
mountains southwest of Furnace Creek extending up to near Beatty 
Junction and Stovepipe Wells. Between 1 and 2 inches of rain is 
estimated to have already fallen over the Panamint Range which 
drains toward West Side Road. 

Some locations that will experience flooding include...
West Side Road and sections Highway 190 between Furnace Creek and 
Stovepipe Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Please report flooding to the National 
Park Service or local law enforcement agency.

&&

LAT...LON 3588 11676 3595 11715 3686 11705 3655 11665

$$

JA
130 
WGUS75 KVEF 130228
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
728 PM PDT TUE SEP 12 2017

CAC027-130233-
/O.EXP.KVEF.FF.W.0127.000000T0000Z-170913T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
728 PM PDT TUE SEP 12 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL INYO COUNTY WILL EXPIRE
AT 730 PM PDT...

The heavy rain has ended over the Panamint Range southwest of 
Furnace Creek. Flash flooding is no longer expected to pose a 
danger, but water may still be receding on some sections of West 
Side Road and Highway 190. Please continue to heed any remaining 
road closures.

LAT...LON 3588 11676 3595 11715 3686 11705 3655 11665

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:08 PM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 12, 2:08 PM PDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
208 PM PDT Tue Sep 12 2017

.SYNOPSIS...Shower and thunderstorm chances will continue across
southeast California, southern Nevada and northwest Arizona through
Thursday. A stronger storm system moving through the Great Basin
will keep the threat of precipitation across Lincoln County on h
Friday. Gusty winds will develop Wednesday and continue at times
through Saturday. Seasonably warm temperatures Wednesday will turn
cooler Thursday-Saturday. The region will stay dry into early next
week while temperatures warm slightly.
&&

.SHORT TERM...through Friday night.

More fall-like weather pattern evolving over the western states
later this week, but prior to that system we will continue to deal
with the closed low off the central California coast.

Models in good agreement showing upper low finally being kicked
inland over central California Wednesday, the Mojave Desert/southern
Great Basin Thursday by the stronger trough digging south out of
western Canada/Gulf of Alaska. As the low moves inland can not rule
out a chance of showers/thunderstorms over southeast
California/southern Nevada tonight-Wednesday night, then more over
Lincoln and Mohave Counties Thursday. The deeper trough will swing
through the Great Basin bringing a chance of showers/thunderstorms
to the northern half of Lincoln County Friday. South-southwest
breezes increase across the area Wednesday with gusts of 20-30 mph
possible. Those breezes continue mainly across San Bernardino County
and Mohave County Thursday. First cold front since early June will
sweep southeast across the area Friday night. Seasonably warm
Wednesday will give way to cooler temperatures Thursday-Saturday.

.LONG TERM...Saturday through Tuesday.

This weekend will feel Fall-like behind the trough passage and
associated surface cold front that will move through on Friday.
Through Saturday, a weak ridge will move over the region before a
shortwave digs across the California coast on Sunday. Another
impressive Pacific NW upper-level trough moves in behind the rather
weak shortwave, and begins to dig into the region Monday. With the
latest model runs, the ECMWF is no longer bringing any moisture into
our region Monday into Tuesday, creating a consensus for a mostly
dry forecast. Light diurnal winds are expected Saturday before
breezy to windy west to southwest winds Sunday and Monday afternoon.
Through the weekend, temperatures will slightly increase each day
with dry southwest flow and mostly clear skies.
&&

.AVIATION...For McCarran...Southwest wind around 10 kts
this evening. Overnight winds are expected to remain from the
southwest remaining around 10 knots or less. Light southerly wind
Wednesday morning will give way to increasing southerly winds
Wednesday afternoon. Sustained speeds will range 10-15 kts with
gusts 20-25 kts. Isolated storms over the higher elevations of the
Sheep and Spring Ranges looking less likely this afternoon/evening.
However, the chances return Wednesday mainly in the Mormon Mesa and
Peach Springs corridors.

For the rest of southern Nevada, northwest Arizona and southeast
California...Coverage of showers and thunderstorms is looking less
this evening, but should be confined to mainly Inyo and Esmeralda
Counties. On Wednesday best coverage looks to be in Lincoln and
Mohave Counties with less coverage across Clark County. South to
southwest winds 5-15 knots this afternoon will transition to more
typical nocturnal speeds and direction overnight. Stronger south-
southwest winds expected Wednesday with speeds 10-20 kts, gusts 20-30
kts.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM....Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:02 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Sep 11, 6:18 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.